Alert archive / California / Small Craft Advisories in 2014

Small Craft Advisory 178, NWS San Francisco Bay Area, CA

November 12, 2014

NWS San Francisco Bay Area, CA issued this small craft advisory at Nov 12, 2014, 2:20 PM PST. It took effect at Nov 12, 2014, 9:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2014, 2:20 PM PST (22:20 UTC)
In effect from
Nov 12, 2014, 9:00 PM PST
Expired
Nov 13, 2014, 3:00 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WHUS76 KMTR 122220
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
220 PM PST WED NOV 12 2014

PZZ570-130630-
/O.NEW.KMTR.SC.Y.0178.141113T0500Z-141113T1100Z/
POINT ARENA TO POINT REYES 10 TO 60 NM OFFSHORE-
220 PM PST WED NOV 12 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PST THURSDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
3 AM PST THURSDAY. 

* WINDS AND WAVES: SEE THE COASTAL WATERS FORECAST (CWFMTR) OR 
  OUR MARINE PAGE AT HTTP://WEATHER.GOV/SANFRANCISCO/MARINE.PHP 
  FOR MORE DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
2 follow-up statements
830 
WHUS76 KMTR 130436
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
836 PM PST WED NOV 12 2014

PZZ570-131100-
/O.CON.KMTR.SC.Y.0178.141113T0500Z-141113T1100Z/
POINT ARENA TO POINT REYES 10 TO 60 NM OFFSHORE-
836 PM PST WED NOV 12 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...

* WINDS AND WAVES: SEE THE COASTAL WATERS FORECAST (CWFMTR) OR 
  OUR MARINE PAGE AT HTTP://WEATHER.GOV/SANFRANCISCO/MARINE.PHP 
  FOR MORE DETAILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
157 
WHUS76 KMTR 131037
MWWMTR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
237 AM PST THU NOV 13 2014

PZZ570-131145-
/O.EXP.KMTR.SC.Y.0178.000000T0000Z-141113T1100Z/
POINT ARENA TO POINT REYES 10 TO 60 NM OFFSHORE-
237 AM PST THU NOV 13 2014

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS
MORNING...

WINDS AND WAVES WILL FALL BELOW SMALL CRAFT CRITERIA IN THE WAKE
OF A FRONTAL PASSAGE.

$$

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Nov 12, 9:51 AM PST, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 12, 9:51 AM PST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
951 AM PST WED NOV 12 2014

.SYNOPSIS...COOLER THAN NORMAL TEMPERATURES ARE EXPECTED TO
PERSIST TODAY AHEAD OF A WEAK PACIFIC STORM SYSTEM THAT WILL
BRING LIGHT RAIN TO MUCH OF THE REGION TONIGHT INTO TOMORROW. A
STRONGER STORM SYSTEM REMAINS ON TRACK TO IMPACT THE REGION EARLY
NEXT WEEK.

&&

.DISCUSSION...AS OF 09:41 AM PST WEDNESDAY...A CLOUD DECK JUST
ABOVE 3000 FT ONCE AGAIN KEPT TEMPERATURES FROM COOLING OFF TOO
MUCH OVERNIGHT. WITH TEMPERATURES GENERALLY IN THE 50S THIS
MORNING...WILL ONLY WARM INTO THE 60S FOR MOST LOCATIONS THIS
AFTERNOON WITH A MIX OF LOW AND HIGH LEVEL CLOUDS OVER THE REGION
AHEAD OF AN APPROACHING WEATHER SYSTEM. HAVE MADE MINOR
ADJUSTMENTS TO THE FORECAST BASED OFF THE SHORT-TERM MODELS
SHOWING LIGHT RAIN BEGINNING OFFSHORE THIS AFTERNOON...SPREADING
TOWARD THE COAST THIS EVENING AND LASTING THROUGH EARLY THURSDAY
MORNING. THE BEST CHANCES FOR PRECIPITATION AND HEAVIEST RAINFALL
AMOUNTS APPEAR TO REMAIN CONFINED TO THE NORTH BAY AND COASTAL
SLOPES FURTHER SOUTH. FURTHER DETAILS CAN BE SEEN IN THE PREVIOUS
DISCUSSION.

OTHERWISE...THE FORECAST REMAINS ON TRACK AND NO MAJOR UPDATES ARE
NEEDED AT THIS TIME.

&&

.PREV DISCUSSION...AS OF 3:15 AM PST WEDNESDAY...APPROACHING STORM
SYSTEM TO OUR WEST WILL BRING OUR NEXT SHOT OF RAINFALL TO THE CWA
LATE TONIGHT INTO THURSDAY. BEFORE IT ARRIVES, LOOK FOR HIGHER LEVEL
CLOUDS TO BE ON THE INCREASE ALONG WITH A MUCH STRONGER ONSHORE
FLOW. BOTH OF THESE FACTORS WILL HELP TO KEEP HIGHS MOSTLY IN THE
60S TODAY FOR BOTH INLAND AND COASTAL SPOTS.

MODELS REMAIN IN GOOD AGREEMENT WITH THE TIMING OF THE RAIN AND
BRING IT TO FAR NORTHERN PARTS OF THE CWA BY THE EVENING AND DOWN TO SF
AND MONTEREY BAY REGION AFTER MIDNIGHT. RAINFALL TOTALS ARE NOT
FORECAST TO BE THAT IMPRESSIVE, ALTHOUGH WOULD NOT BE SURPRISED IF
LOCALLY SOME OF THE NORTH BAY MOUNTAIN SPOTS PICK UP MORE THAN
1/2". URBAN AREAS AROUND SF BAY WILL GENERALLY BE CLOSER TO 1/4" WITH
LESS FOR THE SOUTH BAY AND DOWN TO MONTEREY/SAN BENITO COUNTIES.
BIGGEST HEADACHE WILL LIKELY BE FOR THE THURSDAY MORNING COMMUTE.

DRY WEATHER WILL RETURN FOR FRIDAY INTO THE WEEKEND AS A RIDGE OF
HIGH PRESSURE BUILDS OFF THE COAST. ONLY FLY IN THE OINTMENT MAY
BE SOME LIGHT RAIN FOR SATURDAY EVENING INTO SUNDAY AS SOME OF THE
MODELS AND ENSEMBLE MEMBERS BRING A WEAK DISTURBANCE NEAR THE
NORTH BAY. POPS WERE LOWERED, ALTHOUGH WILL STILL KEEP AT LEAST A
MENTION OF THE POSSIBILITY OF LIGHT RAIN.

NEXT WORK WEEK CONTINUES TO LOOK MORE INTERESTING AS A STRONGER
AND MUCH WETTER SYSTEM IS FORECAST TO IMPACT OUR ENTIRE AREA. THE
BIGGEST HEADACHE OVER THE PAST COUPLE OF DAYS HAS BEEN WITH TIMING
SINCE ALMOST ALL OF THE MODELS DO SHOW SUBSTANTIAL RAINFALL FOR
OUR AREA. TONIGHT MOST OF THE SOLUTIONS SEEM TO BE FOCUSING ON
THE TUESDAY TO WEDNESDAY TIME FRAME FOR THE UPPER LEVEL LOW TO BE
NEAR OUR AREA WHILE AN ASSOCIATED COLD FRONT GOES ACROSS. AS THE
LOW APPROACHES, IT WILL TAP INTO VERY MOIST AIR TO THE SOUTH AND
WEST THAT EXTENDS EVEN TO THE WEST OF HAWAII PLUS AN ISENTROPIC
FLOW UP TO 40 KT FROM THE SW, SO THERE IS POTENTIAL IF EVERYTHING
COMES TOGETHER THAT WE COULD SEE SOME HEALTHY RAINFALL AMOUNTS.
STILL WANT TO BE A BIT CONSERVATIVE WITH THE FORECAST AS SOME OF
THE SOLUTIONS (IN PARTICULAR THE CANADIAN), HAVE THE RAIN DELAYED
MUCH LATER IN THE WEEK DUE TO THE RIDGE ACTING MORE LIKE A BLOCK.
WILL ALSO NEED TO KEEP A CLOSE EYE ON POTENTIAL WIND ISSUES WITH
THE FRONTAL PASSAGE. 925 MB SPEEDS OFF THE ECMWF AND GFS SHOW
POCKETS OVER 40 KT.

LONGER RANGE GUIDANCE FROM CPC OUT TO AROUND THE 25TH FAVORS
NORMAL TO ABOVE NORMAL RAINFALL SUGGESTING ANOTHER SYSTEM CAN BE
EXPECTED AFTER THE FIRST ONE NEXT WEEK.

&&

.AVIATION...AS OF 09:30 AM PST WEDNESDAY...VERY MOIST
BOUNDARY LAYER HAS LED TO WIDESPREAD CIGS IN THE 3-4K FT RANGE
THIS MORNING. HIGH CLOUDS AROUND 20K FEET CONTINUE TO STREAM OVER
THE BAY AREA AS WELL. GIVEN THOSE FACTORS...CURRENT THINKING IS TO
KEEP MUCH OF THE STRATUS IN PLACE FOR THE MORNING. CIGS WILL LIFT
SLOWLY THIS AFTERNOON AHEAD OF A FRONT. THE NEXT FOCUS WILL BE
LOWERING CIGS AND DEVELOPING RAIN AFTER 06Z TONIGHT. THE END
RESULT WILL BE WET RUNWAY AND SOUTHERLY WINDS FOR TOMORROW
MORNINGS RUSH FOR SFO.

VICINITY OF KSFO...VFR FOR THIS AFTERNOON. CIGS LOWER AGAIN
TONIGHT WITH LIGHT RAIN MOVING IN BY 08-10Z. STEADIER RAINFALL AND
LOWER CIGS EXPECTED BY 12Z THURSDAY IMPACTING THE AM RUSH. SE
WINDS WILL ACCOMPANY THE RAIN. RAIN TAPERS OFF AROUND 18Z WITH
WESTERLY WINDS DEVELOPING.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR THROUGH EARLY TONIGHT. CIGS
LOWER LATE TONIGHT WITH RAIN DEVELOPING. IFR CONDITIONS TOMORROW
MORNING WITH WET RUNWAYS.

&&

.MARINE...AS OF 09:30 AM PST WEDNESDAY...MOSTLY SOUTHERLY WINDS WILL
PREVAIL TODAY AHEAD OF AN APPROACHING STORM SYSTEM. THE STORM WILL
BRING THE THREAT OF RAIN TO THE COASTAL WATERS. ADDITIONALLY...A
LONG PERIOD NORTHWESTERLY SWELL TRAIN WILL CONTINUE TO IMPACT THE
COASTAL WATERS THROUGH THE END OF THE WEEK. WINDS BECOME WEST-
NORTHWEST ON THURSDAY BEHIND THE DEPARTING STORM SYSTEM.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

&&

PUBLIC FORECAST: RGASS
AVIATION/MARINE: MM

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

Nearby

Small Craft Advisories in California, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.